MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 MIRAGE; WIRE, GUIDE, CATHETER

MICRO THERAPEUTICS, INC. DBA EV3 MIRAGE; WIRE, GUIDE, CATHETER
Model Number 103-0608
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a mirage guidewire which broke within an apollo catheter.The patient was being treated for a dural arteriovenal fistula with emoblization.Vessel tortuosity was severe.The right middle meningeal artery access vessel diameter was approximately 1.5-2mm.It was reported that all devices were prepared per the instructions for use.A mirage guidewire was within an apollo catheter (lot b028950) for navigation to embolization site.When the physician pulled back on the guidewire, it was noted that the distal end of the wire was not moving.At that point the wire and catheter were removed together.It was uncertain whether the guidewire break was the fault of the mirage guidewire or the apollo catheter.There was no harm or injury to the patient.
 
Event or Problem Description
Additional information received indicated that there were no issues with the mirage or apollo prior to the break.The wire was shaped as it was normally by the physician.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product analysis findings: the mirage guidewire was found broken at the stainless-steel core wire proximal to the coil and solder joint.The guidewire coil tip was found extending out of the apollo micro catheter distal tip.The od (outer diameter) of the pusher segment and the coil segment of the mirage guidewire were measured and found to be within specification.The guidewire broken end was sent out to element labs for sem (scanning electron microscopy) analysis.The apollo total length was measured to be ~168.0cm, the usable length was measured to be ~162.8cm and the detachable tip was measured to be ~3.0cm, which is within specification.Upon visual examination, no damages or irregularities were found with the apollo hub.The apollo micro catheter body was found to be bent at ~6.5cm from the ldpe coupling tube and fo und stretched for the distal ~3.6cm of the catheter.The micro catheter was flushed, and water did not exit out the distal end.The broken coil was extracted out of the distal end.Dried blood was found on the guidewire coil.The apollo catheter tip and marker band were found slightly crushed.An in-house mandrel was then inserted through the micro catheter.The mandrel became stuck near the hub when inserted proximally.Dried blood was found throughout the catheter.No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿guidewire separation/break¿ was confirmed.The cause for the event was determined to be use related.Per the sem analysis, ¿the wire failed via torsional overload.¿ this indicates that the wire separated as a result of excessive torque applied to the guidewire.It is possible the damages found on the catheter tip, the dried blood found within the catheter and reported severe patient tortuosity caused resistance.Advancing/retracting the device against resistance would cause the break and the catheter to stretch.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.In addition, the results of the tensile testing and the torque to failure testing were reviewed and found within specifications.Therefore, manufacturing has been ruled out as a potential cause.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
MIRAGE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10899457
Report Number2029214-2020-01183
Device Sequence Number11128416
Product Code DQX
UDI-Device Identifier00763000294120
UDI-Public00763000294120
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K002212
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/14/2023
Device Model Number103-0608
Device Catalogue Number103-0608
Device Lot NumberB081038
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/06/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2020
Supplement Date Received by Manufacturer11/24/2020
02/26/2021
Initial Report FDA Received Date11/25/2020
Supplement Report FDA Received Date12/10/2020
03/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR